Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 396, NWS Jackson, MS

July 15, 2000Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2000, 8:18 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 2000, 8:18 PM CDT (01:18 UTC)
Expired
Jul 15, 2000, 9:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MS, Lowndes County, MS

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 160119
SVRJAN
MSC025-087-160200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
818 PM CDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
  EASTERN CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 900 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF COLUMBUS AFB...MOVING
  SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR COLUMUBUS AFB AT 825 PM CDT
  NEAR COLUMBUS AT 845 PM CDT
  NEAR NEW HOPE AT 900 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

65

LAT...LON 3378 8845 3365 8859 3336 8825 3354 8806

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 2:55 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SAT JUL 15 2000

SYNOPTIC SCALE PATTERN STILL ABOUT THE SAME AS IT HAS BEEN FOR MANY
DAYS...AND AS IT WILL CONTINUE TO BE FOR MANY DAYS...WITH OUR CWFA
IN NORTHERLY FLOW ALOFT ON THE EAST SIDE OF BIG HOT RIDGE.

TEMPERATURES REMAIN THE MAIN ISSUE. HIGHS FRIDAY RANGED FROM 95 TO
102...AND WILL LIKELY REACH EVEN HIGHER THIS AFTERNOON AS DRIER AIR
IN THE UPPER PARTS OF THE MIXED LAYER HAS BEEN BROUGHT DOWN TO THE
SURFACE BY CONVECTION CURRENTS. DEWPOINTS ARE DOWN 4-7F OVER MOST OF
THE CWFA FROM 18Z FRIDAY TO 18Z TODAY...EXCEPT OVER THE DELTA
REGION. THEREFORE...HEAT INDICES ARE NOT AS BRUTAL TODAY...WITH
105-110F OVER THE DELTA AS OF 18Z AND 100-105F ELSEWHERE.

FOR THE TEMPERATURE TRENDS OF THE NEXT COUPLE OF DAYS...SEE MIXED
SIGNALS. HEIGHTS AND THICKNESSES RISE A LITTLE MORE...BUT MEAN LAYER
MOISTURE ALSO INCREASES. BELIEVE THESE WILL OFFSET EACH OTHER AND
RESULT IN A NEAR-PERSISTENCE FORECAST. WILL WEIGHT TEMP FORECASTS
HEAVILY TOWARD PLOT OF OBSERVED HIGHS FROM THU AND FRI PLUS BEST
ESTIMATE OF HIGHS TODAY BEFORE ZONE RELEASE.

PRECIP MAY ACTUALLY HAVE TO BE CONSIDERED FOR THE EASTERN THIRD OR
SO OF THE CWFA AS WELL. REMNANTS OF DAKOTAS MCS FROM LAST NIGHT
TRACKING THROUGH NRN MO EARLY THIS AFTERNOON...WITH WEAK CONVECTION
TRYING TO GET GOING ON THE LEADING EDGE OF THE OUTFLOW OVER NERN AR
AND WRN TN. THESE FEATURES SHOULD CONTINUE SOUTHEASTWARD AROUND THE
PERIPHERY OF THE RIDGE...WITH MODELS INDICATING SOME PRECIP OVER
EASTERN CWFA OVERNIGHT. BELIEVE MOST OF THIS WILL BE CLOUD
DEBRIS...BUT WILL INCLUDE SLIGHT CHANCE POPS OUT OF RESPECT FOR THE
VORT LOBE WHICH IS FORECAST TO BE CRUISING SOUTH OVER WRN AL AT THE
SAME TIME. ANTICIPATE THAT ANY LEFTOVER OUTFLOW BOUNDARIES AND/OR
DIFFERENTIAL HEATING BOUNDARIES AT EDGES OF CLOUDY AREAS WILL HELP
FOCUS ANY CONVECTION OVER THE SOUTHEAST CWFA ON SUNDAY AFTERNOON.
ALSO EXPECT CONVECTION...IF ANY...TO BE CONFINED TO THE SOUTHEAST ON
MONDAY. SLIGHT CHANCE OR LOW END CHANCE POPS SHOULD COVER IT BOTH
DAYS.

QPF DISCUSSION: WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DROPPING
SEWD FROM MO RIDING ALONG A NICE LOW LEVEL THETA-E RIDGE AXIS AND
SHOULD CLIP AT LEAST NERN THIRD OF MS THIS EVENING BEFORE
DISSIPATING. PRECIPITABLE WATER VALUES BEGIN REBOUNDING SLIGHTLY
OVERNIGHT AND PUSH BACK ABOVE 1.5" ALONG A NW-SE AXIS FROM ABOUT
CLARKSDALE TO MERIDIAN ON SUNDAY. LIMITED COVERAGE OF RAINFALL
SHOULD DO VERY LITTLE TO IMPACT RIVER BASIN AVERAGES WHICH WILL BE
KEPT AT LESS THAN ONE TENTH INCH FOR THE NEXT 24 HOURS...MAINLY
FIRST AND LAST 6-HOUR PERIODS.

EXTENDED...MORE OF THE SAME THROUGH AT LEAST WEDNESDAY AS PATTERN
REMAINS ENTRENCHED. NOGAPS SHOWS SOME PROMISE OF MORE WIDESPREAD
RAIN ON THURSDAY AS ANOTHER BOUNDARY IS PUSHED OUR WAY IN THE
NORTHERLY FLOW AND HELPS TO FOCUS THINGS. AM NOT WILLING TO JUMP ON
THIS SCENARIO SO FAR OUT IN TIME...BUT DO BELIEVE THAT ISOLATED
AFTERNOON/EVENING STORMS SHOULD BE MENTIONED ALL THREE DAYS IN THE
EXTENDED. WITH SUCH EXTREME HEAT AND NORTHERLY FLOW...WHICH HAS BEEN
KNOWN TO HOLD SURFPRISES...AM NOT COMFORTABLE WITH A COMPLETELY DRY
FORECAST.

JAN 069/100 070/100 000
MEI 068/102 069/102 121

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
06/40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:36 PM CDTSevere Thunderstorm WarningJANClay24 min
Jul 15, 9:25 PM CDTSevere Thunderstorm WarningJANLowndes35 min
Jul 15, 9:39 PM CDTSevere Thunderstorm WarningJANClay36 min
Jul 16, 4:37 PM CDTSevere Thunderstorm WarningJANJasper, Jones38 min
Jul 16, 5:53 PM CDTSevere Thunderstorm WarningJANNeshoba37 min
Jul 16, 6:20 PM CDTSevere Thunderstorm WarningJANMarion40 min
Jul 16, 6:31 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.